The geometric representation at a fixed frequency of the wave vector (or dispersion) surface ω(k) for lossless, homogeneous, dielectric-magnetic uniaxial materials is explored for the case when the elements of the relative permittivity and permeability tensors of the material can have any sign. Electromagnetic plane waves propagating inside the material can exhibit dispersion surfaces in the form of ellipsoids of revolution, hyperboloids of one sheet, or hyperboloids of two sheets. Furthermore, depending on the relative orientation of the optic axis, the intersections of these surfaces with fixed planes of propagation can be circles, ellipses, hyperbolas, or straight lines. The understanding obtained is used to study the reflection and refraction of electromagnetic plane waves due to a planar interface with an isotropic medium.
© 2006 Optical Society of America
Original Manuscript: August 26, 2005
Manuscript Accepted: October 4, 2005
Ricardo A. Depine, Marina E. Inchaussandague, and Akhlesh Lakhtakia, "Classification of dispersion equations for homogeneous, dielectric-magnetic, uniaxial materials," J. Opt. Soc. Am. A 23, 949-955 (2006)